Illinois, 2022Tornadoes and Damaging Winds in Illinois, May 19, 2022
May 19, 2022 · NWS LSX · 17 events in 7 counties and zones
During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $572,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois. Numerous thunderstorms embedded within the broad complex exhibited signs of rotation, resulting in nine confirmed tornadoes. Of the nine tornadoes, six tornadoes occurred in Missouri and three occurred in Illinois. In Missouri, five of the six tornadoes were rated EF-0 and one tornado was rated EF-1. In Illinois, two tornadoes were rated EF-0, while the third was rated EF-1. In addition to the nine tornadoes, several locations were impacted by straight-line wind damage. The greatest impact from straight-line winds extended west to east through sections of southeast Missouri into southwest Illinois. The most extensive straight-line wind damage was in a swath from Desloge, MO through Chester, IL. Between the tornadoes and straight-line winds, much of the damage was similar in nature, taking out several trees, damaging outbuildings, machine sheds, and a few grain silos. Some residential homes also suffered damage, largely due to fallen trees, large limbs and/or flying debris. No fatalities nor injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 1:33 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, May 19, 1:33 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Thu May 19 2022
.SHORT TERM... (Through Late Friday Night)
Issued at 207 PM CDT Thu May 19 2022
MCV will track east across the southern portion of the forecast
area early this evening. Destabilization ahead of it and locally
enhanced low level and overall shear will promote the possibility
of supercells with a threat for tornadoes, damaging winds, and
large hail. This should exit to the east around 7PM with the
remainder of the night being quiet. We remain in a humid air mass
overnight, so lows will only be around 70 or so.
Hot and humid conditions are expected on Friday with temperatures
approaching 90 degrees. A cold front will move into the northwest
part of the area during the afternoon with a shift to northwest
winds and a drop in temperature expected. Although the air mass
ahead of the front will be highly unstable, a strong capping
inversion will make it very difficult to trigger any thunderstorms
along the front Friday afternoon and evening. Friday evening and
overnight, though, there may be a zone of shower and thunderstorm
activity along and behind the front as the surface front undercuts
the warm, moist air mass. Storms in this environment will be
elevated and primarily be a threat for hail and heavy rainfall.
Overall coverage should increase toward Saturday morning as a
shortwave trough tracks through the southwest flow aloft.
Kimble
.LONG TERM... (Saturday through Next Thursday)
Issued at 207 PM CDT Thu May 19 2022
The front makes a slow push southeast through the area on
Saturday, with the southeast part of our forecast area remaining
in the warm and humid air, reaching 80+ degrees again. Further to
the north, though, clouds, rain, and cooler air will keep
temperatures in the 60s. It's possible that depending on the
slowness of the progression of the surface front and how quickly
the warm nose aloft erodes, we could see surface based
thunderstorms develop ahead of the front on Saturday in the
southern part of the area. If this occurs, they instability and
shear available will be supportive of strong to severe storms.
Again this threat would be pretty conditional on all the right
ingredients lining up. At any rate most of the area should see
rainfall on Saturday into Saturday night as the next wave moves
through and gives the front one final shove to the southeast.
For Sunday we will be entirely post frontal, and despite the
return of sunshine as the day goes on we will only warm into the
60s. Much drier air will also be in place, bringing a break from
the early season humidity.
Expect a gradual warm up Monday into Tuesday as high pressure
shifts east and a return flow brings warmer and more humid air
back into the area. The next trough sets up in the Plains on
Tuesday and will bring our next chance of rainfall. It's unclear
whether we'll get enough instability for strong to severe storms,
but it's always something to watch this time of year. Models
diverge in the long range on how to handle the trough in the
Plains. The GFS continues to show the trough cutting off over the
Southern Plains and bringing multiple days of showers and storms
to the region. Meanwhile most other models keep this trough
progressive and don't even really hint at a cut off scenario,
transitioning us to a dry northwest flow aloft rather quickly. The
GFS solution may be influenced by a good deal of convection
generated as the trough is digging into Texas Tuesday evening
which in turn leads to a deeper trough and a more likely cut off
scenario. Generally see this as less likely and have allowed the
NBM to drive the forecast in this time range.
Kimble
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 230 PM CDT Thu May 19 2022
Primary focus of the TAF is on timing of thunderstorm activity
this evening. Uncertainty exists as to how far north it will
develop and whether it will impact the St Louis area terminals. If
it does so, it is likely between 21 and 00Z. After this, we expect
light winds and VFR conditions overnight. Flow becomes mostly
southerly on Friday with VFR continuing.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 19, 1:44 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
244 PM CDT Thu May 19 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
244 PM CDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected across southeast Missouri and southwest
Illinois this afternoon. Large hail, damaging winds, and tornadoes
are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances return to the northern part of the area Friday
night, with this threat shifting slowly southward through the day
Saturday. The stronger storms could contain large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through this afternoon.
Kimble
In the hours before
Local storm report, May 19, 2:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST CUBA 38.06N 91.40W
05/19/2022 M54 MPH CRAWFORD MO EMERGENCY MNGR
&&
JPGLocal storm report, May 19, 3:40 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 2 W UNION 38.45N 91.05W
05/19/2022 FRANKLIN MO EMERGENCY MNGR
POWER LINE DAMAGE NEAR HIGHWAY 50 AND
HIGHWAY AJ. TIME ESTIMATED FROM RADAR.
&&
JPGLocal storm report, May 19, 3:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG 1 SE BEAUFORT 38.41N 91.18W
05/19/2022 FRANKLIN MO EMERGENCY MNGR
POWER POLE AND TREE DAMAGE NEAR HIGHWAY 185
IN BEAUFORT.
&&
JPGLocal storm report, May 19, 3:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST BELLEVIEW 37.68N 90.75W
05/19/2022 E40 MPH IRON MO AMATEUR RADIO
&&
JPGLocal storm report, May 19, 3:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG 3 WSW PARKWAY 38.32N 91.03W
05/19/2022 FRANKLIN MO EMERGENCY MNGR
TREE ONTO A HOUSE.
&&
JPGLocal storm report, May 19, 3:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG DESLOGE 37.87N 90.51W
05/19/2022 ST. FRANCOIS MO TRAINED SPOTTER
HALF OF A TREE FELL. TREE WAS ABOUT 10
INCHES IN DIAMETER.
&&
LSJThunderstorm Wind, Randolph
- When
- May 19, 4:20 PM CST to 4:36 PM CST
- Where
- Randolph County, 0.32 mi WNW of Ruma to 0.99 mi N of Sparta
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.131, -90.006
Thunderstorm winds blew down several trees onto Illinois Route 155 in Ruma. Numerous tree limbs were blown down in Baldwin. In the Sparta and Eden areas, numerous trees, tree limbs and power lines were blown down. Several buildings in Sparta sustained minor damage from fallen trees and tree limbs.
Thunderstorm Wind, Randolph
- When
- May 19, 4:25 PM CST to 4:26 PM CST
- Where
- Randolph County, 1.06 mi WSW of Menard to 2.21 mi E of Menard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 37.915, -89.848
Widespread wind damage across Chester. Numerous trees, tree limbs, power poles and power lines were blown down around town. Also, a couple of houses sustained damage from fallen trees. Several businesses were damaged as well.
Thunderstorm Wind, St. Clair
- When
- May 19, 4:28 PM CST to 4:30 PM CST
- Where
- St. Clair County, 2.43 mi ESE of Douglas to Freeburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.403, -89.931
Widespread wind damage around Freeburg. About 2 miles south southwest of Freeburg, a machine shed was mostly destroyed. On the west side of Freeburg, several homes sustained roof damage from fallen trees and tree limbs. Also, numerous power lines were blown down.
Thunderstorm Wind, St. Clair
- When
- May 19, 4:35 PM CST to 4:40 PM CST
- Where
- St. Clair County, 0.38 mi S of Belleville to 1.17 mi NE of Shiloh
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 38.515, -89.979
Thunderstorm winds blew off part of the roof of a church on East Main Street near intersection with Walnut Street. Also, numerous tree limbs were blown down around Belleville. A large tree was blown onto a house in Shiloh causing moderate roof damage.
Thunderstorm Wind, Madison
- When
- May 19, 4:40 PM CST
- Where
- Madison County, 0.52 mi WSW of Glen Carbon to Glen Carbon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 38.746, -89.989
Thunderstorm winds blew down numerous tree limbs around town.
Tornado, St. Clair
- When
- May 19, 4:44 PM CST to 4:45 PM CST
- Where
- St. Clair County, 0.97 mi N of Summerfield to 1.18 mi N of Summerfield
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.614, -89.751
A weak tornado touched down over a residence just east of Summerfield Street/St. Jacob Road, 1 mile north of Summerfield, IL. Trees suffered damage on the property before the tornado continued north-northeast through a small, open field. The tornado impacted a row of trees on the north edge of the field, entered another field and lifted approximately one minute after initially developing. Overall, the tornado was rated EF0 with a path length of 0.23 miles and a max path width of 50 yards. No deaths or injuries were reported.
Thunderstorm Wind, St. Clair
- When
- May 19, 4:44 PM CST to 4:45 PM CST
- Where
- St. Clair County, 0.73 mi WSW of Lebanon to 0.42 mi NNW of Lebanon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.596, -89.812
Thunderstorm winds blew off part of the roof of a house into a tree approximately 100 yards away.
Thunderstorm Wind, St. Clair
- When
- May 19, 4:46 PM CST
- Where
- St. Clair County, 1.16 mi WSW of Mascoutah to 0.77 mi ENE of Mascoutah
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.492, -89.819
Thunderstorm winds blew down numerous tree limbs around town.
Thunderstorm Wind, Clinton
- When
- May 19, 4:52 PM CST
- Where
- Clinton County, 0.57 mi S of Albers to 0.5 mi ESE of Albers
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.542, -89.621
Thunderstorm winds blew down numerous large tree limbs around town.
Tornado, Clinton
- When
- May 19, 4:53 PM CST to 4:54 PM CST
- Where
- Clinton County, 7.5 mi SSW of Bartelso to 6.1 mi S of Bartelso
- Rating
- EF0
- Path length
- 1.65 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.424, -89.500
A weak tornado touched down briefly 2.8 miles east-southeast of Okawville, Illinois, traveled 1.6 miles northeast and lifted 3.9 miles east-northeast of Okawville, Illinois. A few sheds and outbuildings suffered damage along the path of the tornado, including one shed that was completely destroyed. Maximum wind speed of the tornado was estimated at 85 mph at the site of the destroyed shed. Crop damage was also observed. Overall, the tornado was rated EF0 with a path length of 1.65 miles and a max path width of 50 yards. No deaths or injuries were reported.
Thunderstorm Wind, Washington
- When
- May 19, 4:55 PM CST to 5:00 PM CST
- Where
- Washington County, 1.52 mi WSW of Plum Hill to 0.66 mi W of Nashville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.362, -89.526
Thunderstorm winds uprooted a large tree in Addieville. In Nashville, numerous tree limbs were blown down around town, as well as several power lines. Also, a small shed was destroyed.
Thunderstorm Wind, Bond
- When
- May 19, 4:56 PM CST to 5:00 PM CST
- Where
- Bond County, 0.66 mi WSW of Pocahontas to 1.08 mi ESE of Stubblefield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.826, -89.541
Thunderstorm winds blew down several trees, numerous tree limbs and several power lines.
Tornado, Clinton
- When
- May 19, 4:57 PM CST to 5:04 PM CST
- Where
- Clinton County, 2.04 mi SE of St Rose to 2.18 mi ENE of Jamestown
- Rating
- EF1
- Path length
- 5.75 mi
- Path width
- 250 yd
- Continued into
- Bond, Il (LSX)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.663, -89.519
A tornado with estimated maximum wind speeds of 110 mph impacted northern Clinton and southern Bond counties in Illinois. The tornado touched down around 5:57 PM 3.6 miles north of Breese (Clinton County), just west of Jamestown Road, about half a mile south of intersection with Tin Shanty Road. Three farms in this area sustained damage to a number of buildings, as well as one residence. The tornado continued to travel to the north northeast with additional damage to several more residences and outbuildings before crossing into southern Bond County, at the intersection of Keysport Road and Schrage Road. The tornado was rated EF1 in Clinton County with a path length of 5.75 miles and a max path width of 250 yards. No deaths or injuries were reported.
Thunderstorm Wind, Madison
- When
- May 19, 5:00 PM CST
- Where
- Madison County, 0.54 mi NNW of Highland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 38.737, -89.675
Thunderstorm winds blew off some shingles from the roof of a house as well as several tree limbs.
Tornado, Bond
- When
- May 19, 5:04 PM CST to 5:16 PM CST
- Where
- Bond County, 2.86 mi SE of Baden Baden to 1.16 mi ESE of Greenville
- Rating
- EF1
- Path length
- 10.9 mi
- Path width
- 250 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.741, -89.482
The tornado crossed into southern Bond County at the intersection of Keysport Road and Schrage Road. It continued to travel to the north northeast. It caused roof damage to an outbuilding as well as snapping off a couple of large trees at a farm on Drake School Road, just west of intersection with Millersburg Road. It eventually crossed Interstate 70 just southwest of Exit 45 on the southeast side of Greenville. It lifted and dissipated along Illinois Route 127 just north of intersection with Bowman Industrial Drive. The tornado was rated EF1 in Bond County with a path length of 10.9 miles and a max path width of 250 yards. No deaths or injuries were reported. Overall, the tornado was rated EF1 with a path length of 16.65 miles and a max path width of 250 yards.
Thunderstorm Wind, Clinton
- When
- May 19, 5:14 PM CST
- Where
- Clinton County, 1.06 mi SW of Keyesport to 0.54 mi SSW of Keyesport
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 38.739, -89.284
Thunderstorm winds caused minor roof damage to several structures in town.
Thunderstorm Wind, Marion
- When
- May 19, 5:35 PM CST to 5:40 PM CST
- Where
- Marion County, 1.24 mi E of Texas Corner to 0.65 mi ENE of Salem
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 38.621, -88.977
Thunderstorm winds blew down numerous tree limbs around town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Tornado and Damaging Winds in Illinois, May 19, 2022$601,000 · EF2 · 3 events
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornado and Flood in Wisconsin, May 19, 2022$520,000 · EF0 · 17 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
- Hail and Damaging Winds in Kentucky, May 19, 2022$6,000 · 2 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028066, 1028060, 1028086, 1028123, 1028126, 1024267, 1028132, 1028140, 1028149, 1024268, 1028156, 1028157, 1024271, 1028160, 1024276, 1028167, 1028169.